Osteoporosis does not increase coronavirus risk

Please keep in mind that older adults and people who have certain chronic medical conditions such as diabetes or lung, heart or kidney disease are at higher risk of the more serious complications of COVID-19 illness. We urge you to stay safe by taking the necessary precautions as recommended by your country’s health authorities. The World Health Organization website provides important information on how to protect yourself, travel advice and other guidance: WHO Coronavirus disease (COVID-19) Outbreak.

The International Osteoporosis Foundation would also like to reassure people with osteoporosis, and those taking medications to treat osteoporosis, that having osteoporosis does not increase your risk of either contracting coronavirus or having serious complications.

However, now more than ever, staying fracture-free is critical for anyone with osteoporosis. Healthcare systems are over-stretched worldwide, with general recommendations urging people to avoid hospitals and doctor’s offices unless absolutely necessary.

Preventing falls is vital: ensure that your home environment is obstacle free.

Do not discontinue any osteoporosis treatment (including calcium and vitamin D supplements) which you have been prescribed and talk to your doctor if you have any concerns.

If your hospital or government advice tells you to stay at home and/or you are concerned about visiting your doctor’s office or hospital, or you need a prescription refilled, try to arrange a telephone appointment instead.

Maintain contact with family and friends by telephone or email – physical isolation doesn’t have to be social isolation!

Don’t hesitate to ask for the support you need for shopping, getting prescriptions filled, or other errands.

If your doctor’s appointment for an injection or infusion of your osteoporosis treatment is cancelled or you’re too unwell to take your medication at this time, a temporary delay in medication will not have a long-term effect on your bone health. However, if you are taking Denosumab, it’s important that your next injection isn’t delayed for more than four weeks, as the benefits wear off quickly. Be sure to contact your doctor and reschedule as soon as possible so that the benefits of treatment are maintained. If you are feeling unwell and miss any tablets, don’t forget to resume your usual dose as soon as you feel well enough again.

Let’s all stay safe, and fracture-free, by following the critical guidance that will help protect all older adults and those who are more vulnerable to the impact of this global virus.

To download this article, please click here.